Two Conflicting Thyroid Diagnosis from Two Doctors

In the past 3 years I lost my normal energy and felt most of hypothyroid symptoms, last year TSH was done first time and the result was 1.225 (ref. 0.470 - 4.640). A few months later, the doctor did other tests such as cortisol, insulin, adrenaline .. and TSH for the second time the were all normal (TSH was 0.572) and he concluded that all my endocrine system is normal and my symptoms are not related.

Three months ago, I went to another doctor to see why I have low heart rate, and they did TSH and found to be 0.2 and retested in two weeks to be 0.01 and after month, it is still in the 0.014-0.015 very low range but FT4 (1.43 N 0.8-1.75) and FT3 (3.31 N 2.3-4.2) are within normal ranges. They also did thyroid uptake which was very low 0.1% (N 0.4-4%).

I went back the first doctor and he still insist that my symptoms are not related to thyroid and I have a virus infection in my thyroid making it sub-clinically hyperthyroid which will go away soon wiht no medication needed. While my current doctor thinks it is a pituitary abnormality causing low TSH and under active (yet healthy) thyroid and he put me on levothyroxine 50 mcg initially for two months.

Antibodies test were negative and also MRI of my pituitary gland looks normal. I still have the symptoms with the most annoying one is adrenaline rush after 4 hours of sleep to wake me up and keep me a wake but fatigued till the night when I feel better and I can go back to sleep normal.

I would like to hear opinions about what I'm going through and someone tell me if anything I can do to make sure I'm going to the right direction!

Last edited by

8 Replies

  • Hello Ali101,

    Welcome to our forum and sorry to hear that you are not feeling well.

    Endocrinologists look after the whole endocrine system but often have a speciality. Unfortunately many choose diabetes as there are more readily available resources and ignore the more complicated areas such as thyroid and pituitary.

    I can not suggest what is wrong with you and empathise with your confusion. The adrenaline rush could be related to varying cortisol levels or could be thyroid meds when you don't need them. There are many areas that would need to be explored by a knowledgable doctor.

    If this were me I would seek an endo who specialises in this field for a more solid diagnosis. If you email, she can provide a list of UK endos and doctors who members have had positive experiences with.

    I can appreciate your worry and hope you find your answer soon.


  • Thanks flower007 for your suggestion I will definitely consider a third opinion and will look specialized Endo. The adrenaline rush started when all symptoms started 3 years ago (I think it is related to hypothyroidism) and I just started medication this week, I didn't notice any effect yet. Appreciate your support.

  • I wonder if you have a faulty D 102 gene. More info here.

    And details of how to test it here:

    Xx g

  • galathea, thanks, I will read about this.

  • Hi Ali, well, I Don't have the answers to your problems, but I would just like to make a few comments.

    Firstly, your first doctor is a very silly - and very ignorant - man. He cannot say there's nothing wrong with your endocrine system on the basis of the few tests he did. And now he thinks you are hyper due to a virus? He doesn't know the meaning of the word 'hyper', because the definition of hyper is very high FT3 and suppressed TSH. Your FT3 is just about mid-range even though your TSH is suppressed, so you're hardly hyper.

    Secondly, your TSH is very low compared to your Frees. But your frees aren't that low, they're both mid-range, so I wouldn't be certain you have a pituitary problem. Your TSH went down and down but it could come up again because you cannot rule out Hashi's on the basis of one negative test. Did he do both sets of antibodies? TPOab and TgAB? Both are necessary to rule it out but not just with one test. And, your antibodies were tested when your TSH was very low, so it's quite possible that the antibodies were low because of that. If it were me, I would want my antibodies - both sets - retested if and when my TSH rises.

    But I'm not a doctor, that's just the way I see things in the light of my experience. :)

  • You are actually right, the doctor didn't confirm the diagnosis to be a pituitary problem but he couldn't think of something else. Please see what I found in my anti bodies tests.

  • greygoose, thanks for your well thought opinion!

    You led me to discover just now that my thyroid anti-body's are not normal as the doctor told me!!

    anti TPO <10 IU/ml (ref. up to 34)

    Thyreogloblulin abs. 233+ IU/ML (ref. up to 115)

    Thyreogloblulin 1.7 ng/ml (ref. 2-10, method Kryptor from Brahms).

    Does this confirm Hashimoto's?

    Why/How TSH is suppressed in such case?

    Is Levothyroxine what I need to control my symptoms?

  • Yes, it does confirm Hashi's. But he probably didn't say anything because they Don't know how to treat antibodies.

    Well, let's just say that modern médicine doesn't have a cure or treatment for antibodies at this time, so they maintain they are of no significance. But a lot of Hashi's people will tell you that they do cause symptoms.

    What doctors can do is prescribe Levo to replace the hormone that your gland can no-longer make enough of due to the antibody attacks. That will help enourmously - especially if your doctors allow you to take enough to suppress your TSH, because no gland activity often means no antibody activity (although this doesn't work for everyone, because we're all different, but it's Worth trying if you can).

    However, there are things you can do for yourself. A lot of people find it helps to go gluten and/or dairy free. Once again, this doesn't work for everybody, but a lot of people find it helpful, and it's Worth a try.

    But your symptoms didn't arrive over-night, did they, so they're not going to go away over-night. Patience is the key, here. It's going to take a while for your body to get used to the hormone and be able to use it. But it will.

    And, remember, you are no-longer alone with all this. We are here to help you, every step of the way. :)

You may also like...